Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 178, NWS Pueblo, CO

August 3, 2020Custer County, Fremont County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 3, 2020, 1:43 PM MDT for Custer County, Fremont County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2020, 1:43 PM MDT (19:43 UTC)
Expired
Aug 3, 2020, 2:13 PM MDT
In force
30 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Custer County, CO, Fremont County, CO

The radar

The Pueblo radar (KPUX), 123 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.7 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-477 J/kg
Mixed-layer LCL
1630 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

292 
WUUS55 KPUB 031943
SVRPUB
COC027-043-032030-
/O.NEW.KPUB.SV.W.0178.200803T1943Z-200803T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
143 PM MDT Mon Aug 3 2020

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  South central Fremont County in central Colorado...
  Northwestern Custer County in southeastern Colorado...

* Until 230 PM MDT.

* At 142 PM MDT, a severe thunderstorm was located near Texas Creek,
  or 13 miles northeast of Hayden Pass Burn Scar, moving southeast at
  25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cotopaxi, Texas Creek and Hillside. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3852 10575 3857 10555 3830 10526 3815 10564
TIME...MOT...LOC 1942Z 332DEG 23KT 3848 10563 

HAIL...1.25IN
WIND...60MPH
 
$$

kam
3 follow-up statements
560 
WWUS55 KPUB 031952
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
152 PM MDT Mon Aug 3 2020

COC027-043-032030-
/O.CON.KPUB.SV.W.0178.000000T0000Z-200803T2030Z/
Fremont CO-Custer CO-
152 PM MDT Mon Aug 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR SOUTH CENTRAL FREMONT AND NORTHWESTERN CUSTER COUNTIES...

At 152 PM MDT, a severe thunderstorm was located over Texas Creek, or
12 miles northeast of Hayden Pass Burn Scar, moving southeast at 25
mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Cotopaxi, Texas Creek and Hillside. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3845 10573 3854 10551 3830 10526 3815 10564
TIME...MOT...LOC 1952Z 332DEG 23KT 3843 10560 

HAIL...1.25IN
WIND...60MPH
 
$$

kam
581 
WWUS55 KPUB 032001
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
201 PM MDT Mon Aug 3 2020

COC027-043-032030-
/O.CON.KPUB.SV.W.0178.000000T0000Z-200803T2030Z/
Fremont CO-Custer CO-
201 PM MDT Mon Aug 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR SOUTH CENTRAL FREMONT AND NORTHWESTERN CUSTER COUNTIES...

At 201 PM MDT, a severe thunderstorm was located over Texas Creek, or
13 miles northeast of Hayden Pass Burn Scar, moving southeast at 25
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Texas Creek and Hillside. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3846 10566 3852 10548 3830 10526 3815 10564
      3822 10566
TIME...MOT...LOC 2001Z 327DEG 21KT 3841 10555 

HAIL...1.00IN
WIND...60MPH
 
$$

kam
287 
WWUS55 KPUB 032013
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
213 PM MDT Mon Aug 3 2020

COC027-043-032023-
/O.CAN.KPUB.SV.W.0178.000000T0000Z-200803T2030Z/
Fremont CO-Custer CO-
213 PM MDT Mon Aug 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FREMONT AND
NORTHWESTERN CUSTER COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
heavy rain are still possible with this thunderstorm.

LAT...LON 3846 10566 3852 10548 3830 10526 3815 10564
      3822 10566
TIME...MOT...LOC 2012Z 332DEG 23KT 3834 10550 

$$

kam

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 11:36 AM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 3, 11:36 AM MDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1136 AM MDT Mon Aug 3 2020

.SHORT TERM...(Today and tonight)
Issued at 341 AM MDT Mon Aug 3 2020

Northwesterly upper level flow is once again expected over southern
Colorado throughout the morning and afternoon, but by the evening
the upper level flow begins to shift more westerly as the upper
level ridge begins to compresses south. The result for today will be
another chance at strong to severe storms, mainly over the I-25
corridor. HREF ensemble mean show a ribbon of 1500 to 2500 J/kg of
CAPE across the Front Range, and model derived 6km bulk shear values
will be around 35 kts. The two main areas that are expected to be
the recipients of the strongest storms are El Paso and Las Animas
Counties. Today will primarily be a wind gust risk of up to 60
mph since the low levels are expected to be dry, but isolated
quarter sized hail is also possible under the strongest storms. If
a thunderstorms develops over the Spring, Decker, Junkins or
Hayden Pass burn scars this afternoon and evening, flash flooding
will be possible. I have opted against issuing a Flash Flood
Watch for today since the steering flow is expected to keep storms
moving quickly.

High temperatures will be right around average for this time of
year, with values in the lower to mid 90s over the plains, the
mid to upper 80s over the mountain valleys, and the 70s over
Teller and Lake Counties. Low temperatures tonight will also be
around average, with values in the upper 50s to lower 60s over
the plains and Teller County, the mid to upper 40s over the
mountain valleys, and the upper 30s to lower 40s over Teller
County.

.LONG TERM...(Tuesday through Sunday)
Issued at 341 AM MDT Mon Aug 3 2020

On Tue the upper ridge will be centered over southern NM and a
disturbance is forecast to move over the top of the ridge through
northern CO in the afternoon, and then through eastern Co in the
evening.  In the afternoon, ahead of the disturbance, it looks like
southern CO may just see some isolated showers/storms, but then when
that disturbance moves into eastern CO the activity is expected to
increase.  Eastern areas will see increasing chances for storms in
the evening, especially over the far eastern areas, where a couple
or a few severe storms will be possible, along with the potential
for some locally heavy rain. A few showers/storms may continue into
the late night hours across the southeast plains, especially the
southeast corner of the state. Temps on Tue are forecast to be just
slightly above average, with highs in the upper 80s and lower 90s
over eastern areas, and in the 80s in the high valleys, with upper
70s and lower 80s in Teller County.

Another disturbance is forecast to round the top of the ridge over
CO on Wed in the afternoon and evening hours.  Isolated to scattered
storms are expected to develop in the early afternoon, mostly over
the central and eastern mtns, spreading to the I-25 corridor in the
mid and late afternoon, and then spreading to the eastern plains in
the evening as the disturbance moves across the area.  There could
again be a couple severe storms.  Temps on Wed should be similar to
those on Tue, maybe just a couple degrees cooler. Thu looks similar
to Wed as another disturbance affects the area, but locations along
the Continental Divide may see a better chance for rain.

Fri the upper ridge is forecast to be centered over central TX, with
an upper trof over CA.  The flow over the forecast area will be west
to southwest and another weak system is expected to move across the
area during the day with isolated to scattered showers and
thunderstorms expected and slightly warmer temps.

It looks like it will be drier over the weekend, but there could be
some isolated storms, mainly over and near the higher terrain.  High
temps are forecast to be a little above average.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1135 AM MDT Mon Aug 3 2020

Some leftover stratus from last night still persist over KCOS, but
are expected to dissipate by around 19Z. Clouds have been steadily
lifting at KPUB over the last few hours, while KALS remains mostly
clear.

Scattered thunderstorms are expected across the area today near all
three TAF sites. KCOS will have the highest chance of being directly
impacted at the terminal starting at 20Z. Storms passing over the
terminal will be able to produce some hail and heavy rains capable
of lowering flight categories to MVFR or high-end IFR. Best chance
of storms at KPUB this afternoon will be around 22Z with similar
potential impacts to flight category. KALS is less likely to see
direct impact over the terminal, but a stray storm cannot be ruled
out. Will just keep VCTS for now and include a TEMPO group for KCOS
and KPUB.

Prevailing winds will maintain an easterly component today at KCOS
and KPUB, turning gusty when impacted by storms and potential
outflow. Winds at KALS will stay from the north through 0Z. Winds
will weaken overnight as convection leaves the area as cloud cover
increases into the early morning hours at all three sites.
&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SKELLY
LONG TERM...28
AVIATION...GARBEROGLIO
Hazardous weather outlook, Aug 3, 11:42 AM MDT, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1142 AM MDT Mon Aug 3 2020

COZ058>089-093>099-041745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1142 AM MDT Mon Aug 3 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will once again occur across the
mountains and adjacent plains this afternoon. The best potential
for stronger storms will be along the spine of the southern
mountains, and along the I-25 corridor region.

The primary threat with the stronger storms will be locally heavy
rain. If this heavier rain should occur on a burn scar, then
flash flooding will be possible. The greatest potential for burn
scar flooding will be across the Junkins and Spring burn scars.

One or two of the storms this afternoon and early evening may
become marginally severe, producing wind gusts to 60 mph and hail
up to the size of quarters.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe storms with heavy rain will be possible Tuesday
through Thursday across parts of the region.

For Tuesday, isolated to scattered thunderstorms are expected
over the central and eastern mountains, and I-25 corridor Tuesday
afternoon. Tuesday evening scattered storms are expected to spread
to the southeast plains, with a few storms becoming severe. The
main severe risks will be hail up to ping pong ball size and wind
gusts around 60 mph. Locally heavy rain will also be possible.

Isolated to scattered storms are forecast across the area on
Wednesday, with the potential for one or two severe storms over
the plains mainly north of Highway 50 in the late afternoon and
evening.

Thursday, scattered to widespread storms are expected over the
mountains and high valleys, with isolated to scattered storms over
the southeast plains.

On Friday, isolated to scattered thunderstorms are forecast over
the mountains, high valleys and the I-25 corridor. Over the
weekend, some isolated storms will be possible, mainly over and
near the higher terrain.

All storms will be capable of producing potentially deadly
lightning and gusty winds. Some of the stronger storms will also
be capable of producing locally heavy rain and small hail. If
heavy rain moves over a recent burn scar, there could be a risk of
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over the mountains and the I-25 corridor region this
afternoon and evening.

Hodanish

In the hours before

Special weather statement, Aug 3, 1:08 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Pueblo CO
108 PM MDT Mon Aug 3 2020

COZ067-068-031945-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
108 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RIO GRANDE...
SOUTHEASTERN MINERAL AND NORTHWESTERN CONEJOS COUNTIES UNTIL 145 PM
MDT...

At 108 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wolf Creek Pass, or 41 miles north of Dulce, moving southeast at 10
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wolf Creek Pass and Platoro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3761 10669 3742 10640 3724 10664 3728 10668
      3740 10668 3740 10679 3747 10686
TIME...MOT...LOC 1908Z 316DEG 10KT 3750 10672

kam
Special weather statement, Aug 3, 1:34 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Pueblo CO
134 PM MDT Mon Aug 3 2020

COZ072-073-076>079-032015-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
Northwestern Fremont County  Above 8500Ft CO-
134 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT AND NORTHWESTERN
CUSTER COUNTIES UNTIL 215 PM MDT...

At 133 PM MDT, Doppler radar was tracking a strong thunderstorm near
Waugh Mountain, or 16 miles north of Hayden Pass Burn Scar, moving
southeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Texas Creek, Cotopaxi, Waugh Mountain and Hillside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3863 10582 3869 10555 3830 10526 3816 10565
TIME...MOT...LOC 1933Z 332DEG 23KT 3853 10565

kam

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:21 PM MDTSevere Thunderstorm WarningPUBCrowley, Kiowa39 min
Aug 2, 6:44 PM MDTSpecial Weather StatementPUBCrowley31 min
Aug 2, 7:07 PM MDTSpecial Weather StatementPUBAlamosa23 min
Aug 2, 7:10 PM MDTSpecial Weather StatementPUBKiowa35 min
Aug 2, 7:57 PM MDTSpecial Weather StatementPUBBaca18 min
Aug 2, 8:03 PM MDTSpecial Weather StatementPUBElbert27 min
Aug 2, 8:33 PM MDTSpecial Weather StatementPUBEl Paso27 min
Aug 3, 1:08 PM MDTSpecial Weather StatementPUBRio Grande37 min
Aug 3, 1:34 PM MDTSpecial Weather StatementPUBFremont41 min
Aug 3, 1:51 PM MDTFlash Flood Warning Considerable damage threatPUBChaffee, Fremont, Saguache105 min
Aug 3, 2:25 PM MDTSpecial Weather StatementPUBCuster35 min
Aug 3, 2:49 PM MDTSpecial Weather StatementPUBCuster26 min
Aug 3, 2:56 PM MDTSevere Thunderstorm WarningPUBCuster, Huerfano, Pueblo34 min
Aug 3, 3:09 PM MDTSpecial Weather StatementPUBSaguache51 min
Aug 3, 3:11 PM MDTSevere Thunderstorm WarningPUBCostilla, Custer, Huerfano34 min
Aug 3, 3:15 PM MDTSevere Thunderstorm WarningPUBSaguache45 min
Aug 3, 3:39 PM MDTSpecial Weather StatementPUBTeller36 min
Aug 3, 3:42 PM MDTFlash Flood Warning Considerable damage threatPUBCostilla, Huerfano3 hr
Aug 3, 3:57 PM MDTSpecial Weather StatementPUBSaguache48 min
Aug 3, 4:00 PM MDTSevere Thunderstorm WarningPUBCostilla, Huerfano, Las Animas30 min
Aug 3, 4:04 PM MDTFlash Flood Warning Considerable damage threatPUBCostilla, Huerfano3 hr
Aug 3, 4:14 PM MDTSpecial Weather StatementPUBTeller46 min
Aug 3, 4:29 PM MDTSpecial Weather StatementPUBCostilla46 min
Aug 3, 4:44 PM MDTSpecial Weather StatementPUBAlamosa31 min
Aug 3, 4:51 PM MDTSpecial Weather StatementPUBCostilla39 min
Aug 3, 4:57 PM MDTFlash Flood Warning Considerable damage threatPUBCostilla, Huerfano, Las Animas3 hr
Aug 3, 5:52 PM MDTSevere Thunderstorm WarningPUBLas Animas23 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.